Hail, Ashtabula
- When
- May 28, 6:06 PM EST
- Where
- Ashtabula County, Conneaut
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -80.550
Quarter sized hail was observed.
A warm front lifted north across the upper Ohio Valley spreading warm and moist air across the region. Strong to severe thunderstorm developed in association with this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A warm front lifted north across the upper Ohio Valley spreading warm and moist air across the region. Strong to severe thunderstorm developed in association with this front. A few storms in far northeastern Ohio became severe.
A second round of storms occurred during the evening hours of the 29th. One storm became severe over eastern Ashtabula County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 6:04 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 704 PM EDT TUE MAY 28 2013 .SYNOPSIS... A WARM FRONT WILL CONTINUE TO MOVE NORTH OF THE AREA THROUGH TONIGHT. BY LATE WEDNESDAY THE FRONT WILL HAVE PUSHED WAY NORTH OF THE AREA AND TEMPERATURES WILL BE WELL ABOVE NORMAL. A COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE FORECAST AREA SUNDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THE QUESTION IS STILL HOW MUCH CONVECTION WILL OCCUR THIS EVENING AND TONIGHT. WE HAVE REACHED THE CONVECTIVE TEMPERATURES. THE AIRMASS IS UNSTABLE AND MOIST BUT COULD BE MORE UNSTABLE. SOME OF THE BETTER DYNAMICS ARE TO THE NORTH IN MICHIGAN. WENT MAINLY CHANCE POPS. ACCORDING TO THE HRRR MODEL AND THE 4KM WRF NMM MODEL ANOTHER WAVE WILL HIT THE AREA AFTER DARK. ON THE EDGE ABOUT THAT. WENT ON THE WARM SIDE WITH THE LOWS BECAUSE OF THE MODERATELY HIGH DEW POINTS. THREAT FOR SEVERE CONTINUES. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... WEDNESDAY IS TOUGH...SOME CONVECTION WILL BE IN THE AREA IN THE MORNING BUT NOT SURE ABOUT THE AFTERNOON. KEPT THE CHANCE GOING. DRY AND MUGGY WEDNESDAY NIGHT. THE MODELS ARE TRYING TO HINT AT SOME CONVECTIVE ACTIVITY THURSDAY AFTERNOON. IT MAY JUST BE ISOLATED SO LEFT IT OUT FOR THE MOMENT. INCLUDED A CHANCE STARTING FRIDAY INTO FRIDAY NIGHT AS THE AIRMASS BECOMES MORE UNSTABLE. USED A BLEND OF GUIDANCE FOR THE LOWS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODELS IN REASONABLY GOOD AGREEMENT WITH THE NEXT FRONT MOVING THROUGH EARLY SUNDAY...AFTER THAT THE MODELS DIVERGE. THE ECMWF PUSHES THE FRONT SOUTH OF THE AREA BY SUNDAY EVENING TAKING THE RAIN WITH IT. THE GFS ON THE OTHER HAND STALLS THE FRONT ACROSS THE AREA AS A SECONDARY WAVE DEVELOPS AND MOVES ACROSS THE AREA SUNDAY NIGHT INTO MONDAY. FOR NOW WITH SO MUCH UNCERTAINTY LEFT LIKELY POPS SATURDAY NIGHT INTO SUNDAY WITH JUST LOW CHANCE POPS SUNDAY NIGHT AND MONDAY. BOTH MODELS PUSH CANADIAN HIGH PRESSURE SOUTH OVER THE AREA BY TUESDAY SO SHOULD BE DRY AND COOLER. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... WARM AND UNSTABLE AIRMASS SOUTH OF THE WARM FRONT WILL PERSIST THRU THE TAF PERIOD BUT FOCUS FOR CONVECTIVE DEVELOPMENT LACKING. WIDELY SCT TSRA WILL BE POSSIBLE...ESPECIALLY THE REST OF THIS EVENING AND AGAIN WED AFTERNOON. ONLY TAF SITE WITH DECENT THREAT FOR TSRA NEXT FEW HOURS APPEARS TO BE ERI. SOME FOG MAY DEVELOP TONIGHT BUT SURFACE WINDS SHOULD TEND TO STAY 8 KNOTS OR MORE SO DON'T THINK FOG WILL BECOME TOO MUCH OF A PROBLEM...MAYBE SOME LOCAL MVFR AT THE FAVORED INLAND LOCATIONS. SW SURFACE WINDS WILL LIKELY INCREASE TO BE GUSTING 22 TO 25 KNOTS BY MIDDAY WED. .OUTLOOK...NON VFR POSSIBLE ON SATURDAY IN SHOWERS/THUNDERSTORMS. && .MARINE... A WARM FRONT STRETCHED ACROSS LAKE ERIE WILL PUSH NORTH OF THE LAKE TONIGHT. CONVECTION LIKELY THIS EVENING INTO THE OVERNIGHT HOURS SOME OF THE STORMS COULD BE STRONG TO SEVERE. AS THE FRONT LIFTS NORTH OF THE LAKE A SOUTH TO SOUTHWEST FLOW WILL DEVELOP OVER THE LAKE AND CONTINUE THROUGH THE END OF THE PERIOD. WITH A HOT AND MUGGY AIRMASS OVER A MUCH COOLER LAKE WILL BE HARD FOR WINDS TO MIX DOWN TO THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...DJB AVIATION...ADAMS MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 359 PM EDT TUE MAY 28 2013 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-292000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 359 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAINLY THIS EVENING COULD BE SEVERE ESPECIALLY NORTH OF A FINDLAY TO MANSFIELD TO CANTON LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
448 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL BRISTOLVILLE 41.37N 80.87W
05/28/2013 E1.00 INCH TRUMBULL OH PUBLIC
&&
KIELTYKASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 503 PM EDT TUE MAY 28 2013 OHZ003-006-007-282145- LUCAS-OTTAWA-WOOD- 503 PM EDT TUE MAY 28 2013 ...SPECIAL WEATHER STATEMENT FOR LUCAS...NORTHEASTERN WOOD AND NORTHWESTERN OTTAWA COUNTIES UNTIL 545 PM EDT... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLAND...OR 6 MILES SOUTHWEST OF SYLVANIA...MOVING EAST AT 40 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING 45 MPH WINDS AND HAIL TO PENNY SIZE. THIS STORM WILL BE NEAR... TOLEDO AND 7 MILES NORTH OF ROSSFORD BY 515 PM EDT. 8 MILES NORTH OF NORTHWOOD BY 520 PM EDT. OREGON BY 525 PM EDT. THE TOWNS OF OTTAWA HILLS AND HARBOR VIEW ARE ALSO IN THE PATH OF THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 638 PM EDT TUE MAY 28 2013 OHZ014-089-PAZ001-002-282345- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- 638 PM EDT TUE MAY 28 2013 ...SPECIAL WEATHER STATEMENT FOR ERIE AND NORTHERN ASHTABULA COUNTIES UNTIL 745 PM EDT... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF GIRARD TO 6 MILES NORTHWEST OF CONNEAUT TO 5 MILES WEST OF ASHTABULA...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING IS ALSO OCCURRING. THESE STORMS WILL BE NEAR... JEFFERSON AND ASHTABULA BY 645 PM EDT. NORTH KINGSVILLE BY 650 PM EDT. CONNEAUT BY 655 PM EDT. GIRARD BY 700 PM EDT. ERIE BY 710 PM EDT. ALBION BY 715 PM EDT. THE TOWNS OF GENEVA-ON-THE-LAKE...AUSTINBURG...PLYMOUTH CENTER... EDGEWOOD...KINGSVILLE...KELLOGGSVILLE...PIERPONT...FAIRVIEW...PLATEA AND MIDDLEBORO ARE ALSO IN THE PATH OF THESE STORMS. KEC
The Cleveland radar (KCLE), 124 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 hail. Local standard time, as filed.
Quarter sized hail was observed.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453530, 466114.